Montana, 2012

High Wind in Montana, November 5, 2012

November 5, 2012 · NWS GGW · 4 events in 4 counties and zones

Upper level winds and pressure gradients placed northeast Montana in a favorable location to develop strong winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Upper level winds and pressure gradients placed northeast Montana in a favorable location to develop strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 5, 3:39 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Nov 5, 3:39 AM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
339 AM MST MON NOV 5 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS A VERY
DYNAMICALLY ACTIVE WEATHER PATTERN ACROSS THE COUNTRY. A
SIGNIFICANT PLUME OF PACIFIC MOISTURE HAS QUICKLY PUSHED OVER THE
NORTHERN ROCKIES REGION AND NOW SPREADS ACROSS MOST OF THE STATE OF
MONTANA AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE HAS ANCHORED
ITSELF OVER THE CALIFORNIA COASTLINE. THERE ARE MULTIPLE SMALL-
SCALE SHORT WAVE DISTURBANCES EMBEDDED WITHIN THIS MOIST UPPER
LEVEL FLOW ALOFT. ONE OF WHICH IS CURRENTLY SPREADING COMPLETE
CLOUD COVER AND THE CHANCE FOR SOME EARLY MORNING PRECIP ACROSS
NORTHERN MONTANA.

OF MORE SIGNIFICANT IMPACT THIS MORNING IS THE WIDESPREAD FREEZING
FOG...DENSE AT TIMES. CURRENT DENSE FOG ADVISORY IS IN EFFECT
UNTIL 15Z TODAY. MODELS INDICATE THAT THE FOG WILL BREAK UP BY THEN.

THE REMAINDER OF THE SHORT TERM FORECAST PERIOD SHOULD BE
RELATIVELY WARM AND QUIET UNDER A HEALTHY UPPER LEVEL RIDGE OVER
THE WESTERN STATES REGION. ALL THE WHILE...THE SEASON-CHANGING
STORM SYSTEM IS SLOWLY CHURNING SOUTH-SOUTHWEST-WARD THROUGH THE
GULF OF ALASKA.

THERE IS SOME SIGNIFICANT MODEL DISAGREEMENT REGARDING A SHORT
WAVE DISTURBANCE EMBEDDED WITH THE NORTHWEST FLOW ALOFT EARLY
WEDNESDAY. THE GFS AND EC KEEP THE BAND OF RAIN AWAY NORTH INTO
SASKATCHEWAN WHILE THE NAM BRINGS THE BAND OF RAIN RIGHT OVER OUR
NORTHERN AND EAST-CENTRAL ZONES. TREATED THIS MAINLY WITH SOME
SLIGHT CHANCE POPS FOR THOSE ZONES FOR NOW UNTIL WE HAVE BETTER
MODEL CONSENSUS.

JUST BEYOND THE END OF THIS FORECAST PERIOD...THE RAIN SHOWERS
BEGIN TO ORGANIZE AND EMERGE FROM THE CENTRAL MONTANA MOUNTAINS
AND EXTEND OVER OUR CENTRAL AND SOUTHERN ZONES...MARKING THE ONSET
OF THE EXTENDED SNOW STORM SET TO IMPACT THE ENTIRE REGION THROUGH
THE WEEKEND.

ONE EXCEPTION TO THIS RELATIVE CALM WILL BE GUSTY AFTERNOON WINDS
TODAY...JUST ENOUGH TO WARRANT A LAKE WIND ADVISORY.
ALTHOUGH...CURRENT THINKING IS THAT THE STRONGER WINDS WILL BE
REALIZED OVER THE WESTERN PORTIONS OF THE LAKE. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED FORECAST BEGINS WITH SOUTHWEST FLOW ALOFT OVER
NORTHEASTERN MONTANA. AN UPPER LOW OVER THE NORTHEAST PACIFIC WILL
WORK ITS WAY ACROSS THE REGION THROUGH SUNDAY AND THEN EXIT INTO
THE ONTARIO ON MONDAY LEAVING DRIER NORTHWEST FLOW IN ITS WAKE.

THE MODELS ARE IN FAIR AGREEMENT THROUGH SATURDAY... THEN THE GFS
BECOMES FASTER WITH THE EXIT OF THE THE UPPER LOW. THE GEM IS A
BLEND OF THE SLOWER EC AND QUICKER GFS. THE GFS ENSEMBLES SHOW
GOOD AGREEMENT THROUGH 00Z ON SATURDAY THEN HAS DIFFERENCES WITH
THE UPPER LOW OVER MONTANA BY 00Z ON SUNDAY WHERE SOME OF THE
MEMBERS AGREE WITH THE SLOWER EC.

THURSDAY MORNING... AN ISENTROPIC AREA OF UPGLIDE EXISTS OVER
NORTHEAST MONTANA. HOWEVER IT NOT THAT STRONG AT THIS TIME STEP.
THEREFORE A DELAY UNTIL FRIDAY MORNING WITH THE HEAVIER
ACCUMULATING SNOW. SNOWFALL SHOULD CONTINUE TO PILE UP OVER THE
REGION THROUGH SATURDAY AFTERNOON. THEN THE DRY SLOT WILL MOVE
INTO NORTHEAST MONTANA AIDING IN REDUCING THE SNOWFALL FOR THE AREA.

AFTER THE EXIT OF THE SYSTEM EXPECT A TRANSITION TO NORTHWEST
FLOW.

TEMPERATURES WILL DROP THROUGH THE PERIOD WITH WELL BELOW NORMAL
READINGS EXPECTED. COULD SEE SOME OF THE FIRST BELOW ZERO
TEMPERATURES FOR THE FAR WESTERN ZONES ON SUNDAY MORNING. THEN A
VERY SLOW WARM UP IS ANTICIPATED FOR THE REMAINDER OF THE EXTENDED.

CONFIDENCE IN THE SNOW FOR THURSDAY THROUGH SATURDAY IS SLIGHTLY
ABOVE NORMAL WITH GOOD MODEL AGREEMENT. EVEN THIS MORNING THE
UPPER LOW AND PACIFIC MOISTURE FETCH IS COMING TOGETHER WELL.
GOING TO CONTINUE WITH A WELL WORDED HWO THIS MORNING TO INTRODUCE
THE CHANGE IN THE CONDITIONS AND POSSIBLE HAZARDOUS WEATHER FOR
LATER THIS WEEK.                      MALIAWCO/PROTON

&&

.AVIATION...
LIFR/IFR CONDITIONS ARE EXPECTED WITH THE FOG/ST OVER THE TERMINAL
LOCATIONS. IT IS EXPECTED THAT THE CONDITIONS WILL IMPROVE FROM
WEST TO EAST STARTING AROUND 15Z WITH VFR EXPECTED AT ALL
LOCATIONS BY 18Z. EAST WIND WILL WORK ITS WAY AROUND TO THE WEST
BY MID DAY. THE LAST 12 HOURS OF THE TERMINAL PERIOD EXPECT VFR
AND WINDS GENERALLY UNDER 20 KNOTS. MALIAWCO/PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR FORT PECK LAKE.

DENSE FOG ADVISORY UNTIL 8 AM MST THIS MORNING FOR DANIELS...
SHERIDAN...WESTERN ROOSEVELT...RICHLAND...DAWSON...PRAIRIE...
WIBAUX...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Nov 5, 3:16 AM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
316 AM MST MON NOV 5 2012

MTZ016>027-059>062-052300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
316 AM MST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

LINGERING AREAS OF DENSE FOG WILL PERSIST THROUGH THE EARLY
MORNING HOURS GENERALLY EAST OF WOLF POINT. TRAVEL WILL BE HAZARDOUS
BOTH FROM SIGNIFICANTLY REDUCED VISIBILITIES AND EXPOSED SURFACES
WHICH MAY BECOME SLICK AT TIMES.

A LAKE WIND ADVISORY IS IN EFFECT THIS AFTERNOON FOR GUSTY
NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BEGINNING ON THURSDAY A MAJOR CHANGE IN THE WEATHER PATTERN IS
EXPECTED TO OCCUR ACROSS NORTHEAST MONTANA. A CHANGE TO MUCH COOLER
AND SNOWIER CONDITIONS IS EXPECTED STARTING THURSDAY IN THE WESTERN
AREAS AND SPREADING EAST BY FRIDAY LASTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
November 5, 7:20 AM MST to 2:00 PM MST
Where
Little Rocky Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Sustained wind of at least 40 mph were measured generally from mid-morning through early afternoon with a peak wind gust of 67 mph measured at 13:00 MST at the Malta South US-191 DOT site.

High Wind, Central and Se Phillips

When
November 5, 11:47 AM MST to 2:06 PM MST
Where
Central and Se Phillips forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The DOT site at Saco began measuring sustained winds of 35 to 42 mph at 11:47 MST with a peak wind gust of 50 mph at 13:03 MST. The winds died down after 14:06 MST. The Malta agrimet station measured a peak wind gust of 59 mph at 12:45 MST.

High Wind, McCone

When
November 5, 12:50 PM MST to 2:45 PM MST
Where
McCone forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

At the mesonet site just east of Fort Peck Dam, sustained winds of at least 40 mph were measured during the mid-day hours with a peak wind gust of 62 mph measured in the 13:50 MST observation.

High Wind, Central and Southern Valley

When
November 5, 1:02 PM MST to 1:45 PM MST
Where
Central and Southern Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

The Glasgow ASOS measured a 59 mph wind gust during the early afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421685, 421687, 421684, 421686.